PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr0220102720.
Published online Sep 10, 2010. doi:  10.1136/bcr.02.2010.2720
PMCID: PMC3029407
Unusual association of diseases/symptoms
Hyponatraemia associated rhabdomyolysis following water intoxication
Alexia Katsarou1 and Suveer Singh2
1Department of Medicine, Central Middlesex Hospital, London, UK
2Department of Respiratory Medicine and Intensive Care, Central Middlesex Hospital, London, UK
Correspondence to Suveer Singh, suveer.singh/at/imperial.ac.uk
Abstract
A young man with bipolar disorder was admitted in a coma. Cerebral oedema secondary to severe hyponatraemia was implicated. This was due to self-induced water intoxication. He developed rhabdomyolysis, a massive creatine kinase (out of proportion to longstanding antipsychotic medication) and acute renal failure. In the intensive care unit, hyponatraemia was corrected, and following appropriate fluid resuscitation, with forced alkaline diuresis, the rhabdomyolysis and renal function normalised, averting renal support. While a full recovery ensued, the persisting risk factors for hyponatraemia, that is polydipsia, and its association with rhabdomyolysis, increased the chances of a recurrence. Closely supervised regulation of his water intake, and monitoring of antipsychotic efficacy (for biochemical homeostatsis) are essential for secondary prevention. Rhabdomyolysis is a rare complication of hyponatraemia. When associated with psychogenic polydipsia, the acute and chronic management are challenging. Vaptans, which are aquaretics, that preferentially prevent renal tubular water reabsorption, may be beneficial in this situation.
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group